New York, 2014Hail and Damaging Winds in New York, September 6, 2014
September 6, 2014 · NWS ALY · 4 events in 1 county or zone
A cold front was moving across the region on Saturday, September 6th. Ahead of this front, an unseasonably hot and humid air mass was in place across the mid-Hudson Valley and southern Taconics during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was moving across the region on Saturday, September 6th. Ahead of this front, an unseasonably hot and humid air mass was in place across the mid-Hudson Valley and southern Taconics during the afternoon hours. This allowed for the atmosphere to be quite unstable. As a result, one thunderstorms developed during the afternoon hours, quickly moving from west to east across the region. This storm produced wind damage across parts of Dutchess County before it exited east into Connecticut.
Later in the evening with the passage of the actual boundary, another severe thunderstorm developed and moved from west to east. This storm also produced wind damage and hail across far southern parts of Dutchess County. The threat for storms ended with the passage of the cold front, as cooler, less humid and more stable air moved into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 1:07 PM EST, 53 minutes earlier.
Area forecast discussion, Sep 6, 1:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT SAT SEP 6 2014
.SYNOPSIS...
ANOTHER HUMID DAY UNDERWAY. A COLD FRONT WILL MOVE ACROSS THE
REGION TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THE
THUNDERSTORMS MAY BE STRONG TO SEVERE ESPECIALLY TO THE SOUTH AND
EAST OF THE CAPITAL DISTRICT. IN THE WAKE OF THE FRONT...A MUCH
COOLER AND DRIER AIR WILL BE USHERED IN. HIGH PRESSURE WILL BUILD
IN SUNDAY AND MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #497 IS IN EFFECT UNTIL 9 PM FOR MUCH OF
THE FORECAST AREA...INCLUDING THE CAPITAL DISTRICT...WASHINGTON
COUNTY...SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON
VALLEY...BERKSHIRES...NORTHWESTERN CONNECTICUT AND SOUTHERN
VERMONT.
THE COLD FRONT IS MAKING PROGRESS ACROSS THE REGION AND IS CLOSE
TO THE LOCAL AREA AND CONVECTION HAS INITIATED IN THE UNSTABLE AIR
TO IN THE WATCH AREA. MESOSCALE MODELS WERE HAVING ISSUES WITH
WHERE INITIATION WOULD BE...NOW THINGS ARE UNDERWAY. BEST CHANCES
FOR SEVERE STORMS WILL BE TO THE SOUTH AND EAST THE CAPITAL
DISTRICT WHERE THE BETTER INSTABILITY EXISTS WHERE TEMPERATURES
ARE ON THE UPPER 80S/LOWER 90S WITH DEW POINTS INTO THE LOWER 70S.
HAVE ENHANCED WORDING FOR SEVERE WILL IT SHIFTING TO THE
SOUTHEAST AS WE HEAD INTO THE EARLY EVENING HOURS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
ANY SHOWERS WILL DISSIPATE THIS EVENING...AS THE COLD FRONT
SHIFTS SOUTH AND EAST OF THE AREA. DRIER AND COOLER AIR WILL THEN
RAPIDLY FILTER INTO THE REGION AFTER MIDNIGHT. IT WILL BE QUITE
COOL WITH LOWS IN THE 40S NORTHWEST AND 50S ELSEWHERE. THERE WILL
ALSO BE AREAS OF FOG MAINLY AFTER MIDNIGHT.
SUNDAY THROUGH MONDAY...LOOKS TO BE DRY AND RELATIVELY COOL AS
HIGH PRESSURE BUILDS INTO THE FA FROM THE MIDWEST. EXPECT PLENTY
OF SUN ON SUNDAY AND MONDAY WITH HIGHS RANGING FROM THE UPPER 60S
NORTHWEST TO THE UPPER 70S SOUTHEAST ON SUNDAY AND MAINLY LOW TO
MID MID 70S ON MONDAY. SUNDAY NIGHT WILL BE MAINLY CLEAR WITH
HIGH PRESSURE CRESTING OVER THE FA. LOWS SUNDAY NIGHT ARE EXPECTED
TO BE VERY COOL WITH READINGS FROM THE UPPER 30S AND LOWER 40S
NORTHWEST TO LOWER 50S SOUTHEAST.
ON MONDAY NIGHT...MOISTURE FROM THE COASTAL LOW WORKING UP THE
EASTERN SEABOARD WILL LIFT NORTHWARD INTO SOUTHEAST PORTION OF FA
LATE MONDAY NIGHT WITH GENERALLY INCREASING CLOUDS ELSEWHERE.
EXPECT LOWS IN THE MID TO UPPER 40S NORTH AND LOW TO MID 50S SOUTH.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
UNSETTLED CONDITIONS LOOK TO DOMINATE THE LONG TERM PORTION OF THE
FORECAST...ESP FOR WED NT-EARLY FRI. TEMPS SHOULD AVERAGE NEAR TO
SLIGHTLY BELOW SEASONAL LEVELS...ALTHOUGH COULD BRIEFLY RISE ABOVE
NORMAL DEPENDING ON THE TRACK AND EVOLUTION OF A LOW PRESSURE SYSTEM
POTENTIALLY PASSING N AND W OF THE REGION.
FOR TUE-WED...MOST SOURCES OF 00Z/06 DETERMINISTIC AND ENSEMBLE
GUIDANCE SUGGEST THAT ANY POTENTIAL IMPACTS FROM A COASTAL LOW
REMAIN LIMITED TO EXTREME SOUTHERN PORTIONS OF THE REGION...ESP
DURING TUESDAY. SOME LOW LEVEL MOISTURE COULD INTERACT WITH THE
HIGHER TERRAIN ACROSS PORTIONS OF THE CATSKILLS...AND BERKSHIRES TO
PRODUCE SOME LIGHT SHOWERS OR DRIZZLE. OTHERWISE...AS THIS POSSIBLE
COASTAL SYSTEM TRACKS FURTHER E...LITTLE IF ANY SIGNIFICANT PRECIP
IS EXPECTED FOR LATE TUE THROUGH MOST OF WED. LOW CLOUDS COULD
OCCASIONALLY FORM AND/OR DRIFT NORTHWARD INTO PORTIONS OF THE
REGION...BUT IF THEY DO NOT...SKIES MAY ACTUALLY CLEAR OUT A BIT ON
WED. EXPECT MAX TEMPS TO REACH THE LOWER/MID 70S IN VALLEYS...AND
60S TO LOWER 70S ACROSS HIGHER ELEVATIONS. OVERNIGHT MINS SHOULD
FALL INTO THE 50S...WITH PERHAPS SOME UPPER 40S POSSIBLE ACROSS
PORTIONS OF THE ADIRONDACKS.
WED NT-FRI...MOST 0Z/06 MODELS/ENSEMBLES SUGGEST THAT A SYSTEM
APPROACHING FROM THE WEST BRINGS SOME PRECIP TO THE REGION DURING
THIS TIME FRAME. THE EXACT TRACK AND EVOLUTION OF A LOW PRESSURE
SYSTEM TRACKING ACROSS THE GREAT LAKES REGION...AND ATTENDANT
FRONTAL SYSTEMS REMAIN A LITTLE UNCERTAIN...BUT IT APPEARS THAT
SHOWERS OR A PERIOD OF STEADY RAIN SHOULD OCCUR THURSDAY...BEFORE
TAPERING TO SHOWERS THU NT OR FRI. AFTER A RELATIVELY MILD WED
NT/THU AM...WITH MINS MAINLY IN THE 50S TO LOWER 60S...MAX TEMPS ON
THU REMAIN HIGHLY UNCERTAIN...AS A WARM FRONT APPROACHING FROM THE
SOUTH/WEST COULD BE SLOW TO ADVANCE THROUGH THE REGION. IF THIS IS
THE CASE...THEN MAX TEMPS MAY ONLY REACH THE 60S ACROSS MUCH OF THE
REGION...WITH PERHAPS SOME 70S LIMITED TO PORTIONS OF THE MID HUDSON
VALLEY AND NW CT. HOWEVER...SHOULD THE WARM FRONT MOVE THROUGH MORE
QUICKLY...THEN MUCH OF THE REGION COULD REACH THE 70S...OR EVEN
WARMER. EITHER WAY...GRADUAL COOLING IS EXPECTED FOR THU NT AND
FRI...WITH MIN TEMPS FALLING INTO THE 50S TO LOWER 60S...AND FRI MAX
TEMPS REACHING THE LOWER/MID 70S IN VALLEYS...AND MAINLY 60S ACROSS
HIGHER ELEVATIONS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS APPROACHING KGFL AND KALB AS THE COLD FRONT IS
ALREADY TRACKING OUT OF THE WESTERN MOHAWK VALLEY AND SOUTHERN
ADIRONDACKS TOWARD KGFL AND KALB. SHOWERS WILL GROW INTO
THUNDERSTORMS JUST EAST OF KALB AND KGFL SO JUST INDICATING
SCATTERED SHOWERS AS VCSH AND SOME TEMPO MVFR CONDITIONS IN SHOWERS
THROUGH ABOUT 01Z-02Z. IF THUNDERSTORMS FORM NEAR KALB AND KGFL
AIRPORTS...WILL CERTAINLY AMEND.
AT KPSF AND KPOU...THUNDERSTORM CHANCES ARE ENOUGH SO THAT VCTS
INCLUDED THROUGH ABOUT 23Z...THEN LINGERING SHOWERS THROUGH ABOUT
04Z INDICATED BY VCSH. INDICATING MVFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS. ONCE THE FRONT EXITS ALL AREAS EARLY THIS
EVENING...WINDS SHIFT BUT SHOULD BE LIGHT...WHICH MEANS THAT ANY
CLEARING MAY ALLOW FOR RADIATION FOG AND/OR LOW CEILINGS TO FORM
THROUGH THE NIGHT. INDICATING MVFR CONDITIONS LATER TONIGHT WITH THE
PROSPECTS FOR SOME CLEARING AND LIGHT WINDS...WHICH COULD BE IFR IN
SOME AREAS BUT TOO EARLY TO TELL. AFTER 13Z...ALL AREAS BECOME VFR.
WINDS FROM THE SOUTH AND SOUTHWEST AT NEAR 10 KT...MAYBE SOME
OCCASIONAL GUSTS NEAR 15 KT...SHIFTING TO NORTHWEST AFTER THE
FRONTAL PASSAGE...AND DECREASING TO 6 KT OR LESS THROUGH THE NIGHT.
WINDS NORTH TO NORTHWEST AT LESS THAN 10 KT TOMORROW.
OUTLOOK...
SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
WEDNESDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
&&
.FIRE WEATHER...
A FLOW OF WARM AND HUMID SOUTHERLY AIR WILL CONTINUE TO RESULT IN
ABOVE NORMAL TEMPERATURES THROUGH TODAY. A COLD FRONT APPROACHING
FROM THE GREAT LAKES AND SOUTHEAST CANADA WILL CROSS OUR REGION
TODAY...BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THE
THUNDERSTORMS MAY BE STRONG TO SEVERE. MUCH COOLER AND DRIER AIR
WILL MOVE IN FOR SUNDAY AND MONDAY...AS HIGH PRESSURE BUILDS IN
FROM THE WEST.
RELATIVE HUMIDITY VALUES WILL DROP TO 50 TO 70 PERCENT
TODAY...RECOVER TO 95 TO 100 PERCENT TONIGHT...AND DROP TO 35 TO
50 PERCENT ON SUNDAY.
SOUTHERLY WINDS 5 TO 10 MPH WILL SHIFT TO THE WEST BEHIND A COLD
FRONT THIS AFTERNOON. WINDS WILL BECOME NORTHWESTERLY AROUND 5 TO
10 MPH TONIGHT...WITH WEST WINDS OF 5 TO 10 MPH ON SUNDAY.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THROUGH AT LEAST THE NEXT
5 DAYS.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD THE AREA FROM
NORTHWEST TO SOUTHEAST TODAY AHEAD OF A COLD FRONT. WHILE BASIN
AVERAGE RAINFALL AMOUNTS LOOK TO BE UNDER AN INCH...LOCALIZED
RAINFALL AMOUNTS OF OVER 2 INCHES ARE POSSIBLE WHICH MAY CAUSE
ISOLATED MINOR FLOODING OF URBAN/POOR DRAINAGE AREAS.
DRIER WEATHER IS THEN EXPECTED TONIGHT THROUGH MOST OF MONDAY
NIGHT...AS HIGH PRESSURE ASSOCIATED WITH RELATIVELY COOL AIR SETTLES
OVER THE REGION.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA/11/JPV
NEAR TERM...IAA/NAS
SHORT TERM...11
LONG TERM...KL
AVIATION...NAS
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Sep 6, 12:33 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
133 PM EDT SAT SEP 6 2014
CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084-
VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
133 PM EDT SAT SEP 6 2014
...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...WASHINGTON COUNTY...SCHOHARIE VALLEY...EASTERN
CATSKILLS...MID HUDSON VALLEY...BERKSHIRES...NORTHWESTERN
CONNECTICUT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
IN ADDITION...SOME STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD
CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS HAS BEEN ACTIVATED.
NYZ032-033-038>040-042-082-083-071100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN-
133 PM EDT SAT SEP 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS
AND THE WESTERN AND CENTRAL MOHAWK VALLEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THEY ARE NOT EXPECTED
TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 6, 1:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
223 PM EDT SAT SEP 6 2014
CTZ001-013-NYZ065-066-061900-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
223 PM EDT SAT SEP 6 2014
...A STRONG THUNDERSTORM IN
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR PLEASANT
VALLEY...OR ABOUT 6 MILES NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST
AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
MILLBROOK BY 235 PM EDT
DOVER PLAINS AND 8 MILES NORTH OF WINGDALE BY 245 PM EDT
AMENIA AND 9 MILES NORTH OF GAYLORDSVILLE BY 250 PM EDT
KENT BY 255 PM EDT
CORNWALL BRIDGE AND 7 MILES NORTHWEST OF NEW PRESTON BY 300 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4164 7394 4182 7394 4188 7332 4164 7331
4164 7349 4166 7351 4164 7352
TIME...MOT...LOC 1822Z 264DEG 28KT 4175 7381
LFMThunderstorm Wind, Dutchess
- When
- September 6, 2:00 PM EST
- Where
- Dutchess County, Haviland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.750, -73.580
Trees were downed in a yard in Dover Plains as a result of thunderstorm winds. The force of the wind also pushed a grill across a deck as well.
Thunderstorm Wind, Dutchess
- When
- September 6, 6:20 PM EST
- Where
- Dutchess County, 0.8 mi S of Hyde Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.769, -73.930
A tree was downed on Route 9 (Albany Post Road) due to thunderstorm winds in Hyde Park. The roadway was briefly closed and traffic was detoured around the area until the tree was removed.
Thunderstorm Wind, Dutchess
- When
- September 6, 6:45 PM EST
- Where
- Dutchess County, 1.77 mi ESE of Fishkill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.519, -73.889
Wires were reported down on Route 9 in Fishkill as a result of thunderstorm winds.
Hail, Dutchess
- When
- September 6, 6:46 PM EST
- Where
- Dutchess County, Matteawan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.500, -73.970
Nickel size hail was reported during a thunderstorm in Beacon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, September 6, 20142 deaths · 2 injured · $507,000 · 85 kt wind · 37 events
- Flash Flooding and Damaging Winds in Georgia, September 6 to 8, 2014$297,000 · 65 kt wind · 9 events
- Flash Flooding in West Virginia, September 6, 2014$345,000 · 4 events
- Damaging Winds and Lightning Strike in New Hampshire, September 6, 2014$131,000 · 96 kt wind · 8 events
- Flash Flood and Lightning Strikes in Texas, September 6, 2014$76,000 · 3 events
- Lightning Strike in Florida, September 6, 2014$50,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, September 6, 2014$28,000 · 56 kt wind · 6 events
- Damaging Wind in Louisiana, September 6, 2014$30,000 · 1 event
- Lightning Strike in South Carolina, September 6, 20142 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 201413 events
- Flash Flooding and Damaging Wind in California, September 6 to 8, 2014$11,000 · 56 kt wind · 11 events
- Lightning Strike in Florida, September 6, 20141 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535537, 535547, 535536, 535535.